Higher rate of pelvic pain found among women taking low-dose estrogen oral contraceptives
SAN DIEGO — Women who take low-dose oral contraceptives may be at increased risk of chronic pelvic-pain symptoms and pain during sexual climax, according to a new study.
The study, scheduled for presentation to reporters at the American Urological Association's annual scientific meeting in San Diego on Tuesday, was conducted by researchers at New York University and the Waitemata District Health Board in Auckland, New Zealand, compared CPPS in young women who used oral contraceptives with the condition in those who didn't.
"This study reveals valuable insights into the relationship between oral contraceptives, pelvic pain and how effects may differ depending on hormone dosage," Drexel University College of MEdicine urology and female pelvic medicine and reconstructive surgery chairwoman and urology and OBGYN professor Kristene Whitmore said.
The researchers used data from an anonymous, online survey of women aged 18 to 39 within large university populations but excluded those who were pregnant or who had a history of endometriosis or pelvic pain, dividing 932 respondents into those who took oral contraceptives, those who took low-dose estrogen and those who took a normal dose, defined as more than 20 micrograms.
Of the 327 respondents who used oral contraceptives, 27.1% of those who took estrogen in low doses reported pelvic pain, compared with 17.5% of non-users. Meanwhile, users of low-dose estrogen reported almost twice the incidence of pain or discomfort during or after orgasm compared to non-users, and there was no difference found between non-users and users of normal-dose estrogen. Forty percent of respondents reported onset of pain after starting on oral contraceptives and were more likely to have chronic pelvic pain symptoms than those who had symptoms prior to oral contraceptive use.